Ohio, 2020Lakeshore Flood in Ohio, May 5 to 6, 2020
May 5 to 6, 2020 · NWS CLE · 4 events in 4 counties and zones
An area of low pressure moved south of the lake, producing east-northeast winds along Lake Erie on the 4th, increasing in speed to about 15 to 20 knots with gusts around 25 knots during the overnight into the 5th. A brief rise in lake levels in-part to a slosh effect from higher water levels on the eastern basin at the onset of the wind shift.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved south of the lake, producing east-northeast winds along Lake Erie on the 4th, increasing in speed to about 15 to 20 knots with gusts around 25 knots during the overnight into the 5th. A brief rise in lake levels in-part to a slosh effect from higher water levels on the eastern basin at the onset of the wind shift.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 3:28 AM EST, 32 minutes earlier.
Area forecast discussion, May 5, 3:28 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
428 AM EDT Tue May 5 2020
.SYNOPSIS...
A ridge of high pressure over the local area will lift north as
low pressure moves east through the Tennessee Valley today. The
low will move northeast to the West Virginia Panhandle tonight
and extend a trough northwest to Lake Erie and southern Ontario,
Canada. A trough from the low pressure system will linger back
northwest through Thursday. A warm front will begin to lift
north toward the area Thursday night and become nearly
stationary. Low pressure will move east along the stationary
front across southern Ohio Friday and then northeast to the
coast of Maine by Saturday. The low will force unseasonably cold
air into the region over the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Skies cleared out over the eastern portions of the forecast area
allowing for some radiational cooling to take place. Dewpoint
temperatures dipped into the 20s and surface temperatures are
down around freezing. Winds are trying to increase over the east
as surface low pressure system advances further east against the
surface high. This will cause the gradient to tighten up at this
time. Noticing some surface winds increasing up to 10 knots
across the frost and freeze headline area. Winds could diminish
freeze/frost threat this morning by helping to keep the
atmosphere at the surface well mixed. Will leave headlines in
place where they are currently in effect.
Broad upper level ridging will take place today across the local
area coupled with an upper level trough to the south. This
troughiness will cause surface low pressure to move east across
the Tennessee Valley and then northeast to the West Virginia
Panhandle by this evening. There is, initially, limited moisture
associated with the low pressure system as it moves to the south
of the area today. As the low nears our forecast area tonight
and Wednesday, moisture convergence and upper level positive
vorticity advection will take place. This will support a better
chance for rain mainly across the south and southeast portions
of the forecast area late tonight into Wednesday. QPF amounts
are expected to remain light through the period.
Surface low pressure system will slowly move to the eastern
seaboard by Wednesday afternoon. As upper level low slips
further southeast, low level cyclonic flow is expected along
with cold air advection Wednesday. As colder air and moisture
persist Wednesday night, can't rule out the possibility for some
west snow mixing with the rain. Highs will be in the upper 40s
to lower 50s today and upper 40s east to middle 50s west.
Overnight lows will be in the middle and upper 30s across the
area along with lower 40s near the lake.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper level shortwave will be leaving the region Wednesday
evening and skies will become fair to partly cloudy Wednesday night
into Thursday as high pressure briefly builds in. Thursday looks
like a decent day with an slight uptick in temperatures during the
day. It looks to be the "mildest" day for the next 7 days but still
below average for this time of year with highs in the middle to
upper 50s.
A very large and strong upper level trough will move southward from
the Hudson Bay region down into the Great Lakes region late Thursday
nigh night into Friday. An area of low pressure will develop across
the Ohio Valley early Friday and track eastward towards the Mid-
Atlantic region by Saturday evening. Scattered rain showers will be
possible mainly across our southern zones with this low pressure
system. A push of cold air and cold air advection moves in on
blustery northwest winds by Friday afternoon and evening. Maximum
temperatures on Friday will likely occur earl in the day before a
slow fall through the 30s late afternoon and evening.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
850 mb temperatures are forecasted to fall to around -10C by Friday
night into the weekend. Strange to be talking about this in May, but
lake effect snow showers will become likely Friday night through
Saturday evening. Lake erie water temperatures are risen to the
upper 40s. BUFKIT soundings indicated up to 500 Joules of lake
induced CAPE may develop with a decent snow growth column up to
12000 feet. This potential will be mainly for the primary Snowbelt
areas and some of the secondary as well. We could see some minor
accumulations of snowfall for the primary Snowbelt where LES bands
are more organized and persistent Friday night. Several inches of
wet snow can't be ruled out with the best opportunity of snow
accumulation at night or early morning hours. The high sun angle
this time of year will make it very difficult for daytime
accumulations. Most of the area away from the immediately lakeshore
will likely see freezing temperatures by Saturday morning with wind
chills teens and 20s. Blustery, cloudy, cool, and occasional lake
effect rain or snow showers will be around for much of Saturday.
Weak high pressure at the surface will move across the region by
Sunday morning with some clearing skies and lighter winds. A little
more sunshine on Sunday will help boost temperatures up into the
50s. Another fast moving shortwave will move down from the Upper
Midwest through the Great Lakes region late Sunday night and Monday
with another chance of showers and cooler weather.
&&
.AVIATION /06Z Tuesday THROUGH Saturday/...
Ceilings will be gradually lowering across the south as a low
pressure system moves east across the Tennessee Valley and then
northeast to the West Virginia Panhandle by tonight. Across the
north, mainly high clouds expected. There is a threat for
showers late this afternoon into tonight and this will mainly
occur across the south. Winds will be increasing during the day
into this evening as the low pressure system approaches.
Outlook...Non-VFR possible in rain showers/low clouds Wednesday
morning. Then, non-VFR possible in rain and/or snow showers
Thursday through Saturday.
&&
.MARINE...
Winds have shift to the east-northeast this morning on the lake in
response to a weak area of low pressure moving across the Ohio
Valley today through Wednesday. We will be close to SCA this
afternoon for a few hours for the western basin of the lake. This
SCA potential will be something the day shift can take another look
at. Also with a easterly flow on the lake today, we will also be
monitoring for the potential of water level rises and some lakeshore
flooding potential for the western basin of the lake. Winds and
waves relax by Wednesday with a light northerly flow this afternoon.
Weak high pressure moves over the lake Wednesday night into early
Thursday morning. A stronger cold front will cross the lake late in
the week with strong gusty northerly winds and higher waves Friday
and Saturday. Winds and waves become lighter on Sunday with weak
high pressure in the area.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Frost Advisory until 8 AM EDT this morning for OHZ013-014-022-
023-033.
PA...Freeze Warning until 8 AM EDT this morning for PAZ002-003.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...GriffinHazardous weather outlook, May 4, 3:25 PM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
425 PM EDT Mon May 4 2020
LEZ061-142>149-162>169-OHZ003-006>012-017>021-027>032-036>038-047-
089-PAZ001-052030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-Huron-
Medina-Summit-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-
Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
425 PM EDT Mon May 4 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-022-023-033-052030-
Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
425 PM EDT Mon May 4 2020
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Frost Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Frost Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ002-003-052030-
Southern Erie-Crawford-
425 PM EDT Mon May 4 2020
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Lucas
- When
- May 5, 4:00 AM EST to May 6, 2:00 AM EST
- Where
- Lucas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
On 7 AM on the 5th water rise at Toledo reached 77.3 inches above normal levels. Some minor flooding occurred in a parking lot at Howard Farms Beach.
Marblehead water level observation peaked at 574.89 730 PM on the 5th following an earlier peak at 7 AM of 574.88 feet. This is 68 inches above normal lake levels. This level results in flooding in Port Clinton with some minor road flooding.
Lakeshore Flood, Ottawa
- When
- May 5, 4:00 AM EST to May 6, 2:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
On 7 AM on the 5th water rise at Toledo reached 77.3 inches above normal levels. Some minor flooding occurred in a parking lot at Howard Farms Beach.
Marblehead water level observation peaked at 574.89 730 PM on the 5th following an earlier peak at 7 AM of 574.88 feet. This is 68 inches above normal lake levels. This level results in flooding in Port Clinton with some minor road flooding.
Lakeshore Flood, Erie
- When
- May 5, 4:00 AM EST to May 6, 2:00 AM EST
- Where
- Erie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
On 7 AM on the 5th water rise at Toledo reached 77.3 inches above normal levels. Some minor flooding occurred in a parking lot at Howard Farms Beach.
Marblehead water level observation peaked at 574.89 730 PM on the 5th following an earlier peak at 7 AM of 574.88 feet. This is 68 inches above normal lake levels. This level results in flooding in Port Clinton with some minor road flooding.
Lakeshore Flood, Sandusky
- When
- May 5, 4:00 AM EST to May 6, 2:00 AM EST
- Where
- Sandusky forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
On 7 AM on the 5th water rise at Toledo reached 77.3 inches above normal levels. Some minor flooding occurred in a parking lot at Howard Farms Beach.
Marblehead water level observation peaked at 574.89 730 PM on the 5th following an earlier peak at 7 AM of 574.88 feet. This is 68 inches above normal lake levels. This level results in flooding in Port Clinton with some minor road flooding.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, May 5, 20201 death · $125,000 · EF1 · 18 events
- Tornadoes and Hail in Louisiana, May 5 to 8, 2020$713,000 · EF1 · 19 events
- Tornado and Hail in South Carolina, May 5, 2020EF2 · 13 events
- Flooding in Indiana, May 5 to 9, 2020$40,000 · 2 events
- Flash Flooding and Flooding in Kentucky, May 5, 2020$900 · 11 events
- Frost and Freeze in New York, May 5, 20209 events
- Hail in South Carolina, May 5, 2020$1,000 · 3 in hail · 9 events
- Excessive Heat and Heat in California, May 5 to 10, 20206 events
- Hail in Oklahoma, May 5, 20201.75 in hail · 3 events
- Lakeshore Flood in Michigan, May 5, 20203 events
- Drought in Texas, May 5 to 11, 20202 events
- Hail in Texas, May 5, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890249, 890633, 890634, 890635.